The song’s a classic. But when it comes to Latisse, the real question is “Will it make my blue eyes brown?” If you have read anything about Latisse, you probably have come across discussions about eye color. When we lecture to doctors about Latisse, and when we speak to our patients about Latisse, we always get questions about this topic. So what’s all the fuss about?
The FDA has required advertisements about Latisse to carry the following statement: “Although not seen in LATISSE® clinical studies, may cause increased brown pigmentation of the colored part of the eye which is likely permanent.” Wow! What does that really mean?
As I mentioned in our last post, there is a glaucoma drop called Lumigan. Like many medications, it had an unexpected “side effect.” Lumigan makes your lashes grow. Because so many people want longer, fuller and thicker eyelashes, a new product was born, and it was named Latisse. Latisse is the same as Lumigan (except that Latisse comes with neat little brushes to apply the drop directly to your eyelashes.)
Here’s the rub. Some patients who use Lumigan for glaucoma developed darkening of their irises (the colored part of the eye). It didn’t happen very often, but the change was permanent. When this was carefully studied, we found that it wasn’t noticeable in patients with brown eyes, and it didn’t happen at all in patients with blue eyes. It happened most commonly in people with hazel colored eyes, people who have light eyes with some brown pigment.
It only makes sense that Latisse, which is the same medication as Lumigan, could have the same problem. While darkening of the eyes with Lumigan is rare, darkening of the eyes with Latisse seems to even more rare. It is so uncommon, that we have never seen it happen. And none of the doctors we have talked to across the country have seen it happen to even one of their patients. We lecture all over the country about Latisse, and we talk to a lot of doctors about this, and it just doesn’t seem to be happening.
So why don’t patients using Latisse have trouble with darker eyes? The answer lies in the fact that even though Lumigan and Latisse are the same medication, they are used very differently. Lumigan (the glaucoma drop) is an eye drop. It is placed in your eye. Latisse is applied to your eyelid with a special brush. Now to be clear, when you put something on your eyelid, a little bit is bound to get into your eye. The difference is that when you put Latisse on your eyelid, less than 1/20th of the drop gets into your eye. We think that Latisse is so unlikely to cause your eye color to darken, because when used properly, very little Latisse ever gets into your eye.
So you have to decide for yourself. Is it worth it? Here are the important points to help you make your decision.
- Latisse is very effective in giving you longer, thicker and darker lashes.
- Lumigan, the twin sister of Latisse, can cause irises to get permanently darker.
- It is very rare for patients using Latisse to have darkening of their eyes. It may be reasonable to say that it virtually never happens (but it is still possible)
- We think the difference is that Latisse is put on your eyelid and very little gets in your eye.
Well, that is the story. We think that Latisse is one of the coolest things in the world of cosmetic treatments. If you would like to read more about Latisse click here. If you have more questions, just post a question, and we will answer you.
By the way there are many other products on the market to make your eyelashes grow. We wouldn’t touch them with a ten foot pole. In future posts, I’ll tell you why.